Alert archive / New York / Small Craft Advisories in 2009

Small Craft Advisory 15, NWS Buffalo, NY

February 21, 2009

NWS Buffalo, NY issued this small craft advisory at Feb 21, 2009, 3:49 AM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 21, 2009, 3:49 AM EST (08:49 UTC)
Expired
Feb 21, 2009, 12:17 PM EST
In force
8 hr
Issued by
NWS Buffalo, NY

The text

As transmitted, in the capitals the NWS used until 2016.

205 
WHUS71 KBUF 210849
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
349 AM EST SAT FEB 21 2009


LOZ042-043-211400-
/O.NEW.KBUF.SC.Y.0015.090221T0849Z-090221T1400Z/
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
349 AM EST SAT FEB 21 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM EST THIS MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER
VESSELS... SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

LOZ044-211700-
/O.NEW.KBUF.SC.Y.0015.090221T0849Z-090221T1900Z/
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
349 AM EST SAT FEB 21 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM EST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 2 PM EST THIS AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER
VESSELS... SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
2 follow-up statements
155 
WHUS71 KBUF 211504
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
1004 AM EST SAT FEB 21 2009

LOZ044-211900-
/O.CON.KBUF.SC.Y.0015.000000T0000Z-090221T1900Z/
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
1004 AM EST SAT FEB 21 2009

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM EST THIS
AFTERNOON...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM EST THIS
AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER
VESSELS... SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
478 
WHUS71 KBUF 211717
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
1217 PM EST SAT FEB 21 2009

LOZ044-211830-
/O.CAN.KBUF.SC.Y.0015.000000T0000Z-090221T1900Z/
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
1217 PM EST SAT FEB 21 2009

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Feb 21, 3:39 AM EST, 10 minutes earlier.

Area forecast discussion, Feb 21, 3:39 AM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
339 AM EST SAT FEB 21 2009

.SYNOPSIS...
A WEAK RIDGE OF HIGH PRESSURE BUILDS INTO THE AREA FROM THE OHIO
VALLEY THIS MORNING...THEN QUICKLY SLIDES EAST TO NEW ENGLAND THIS
AFTERNOON...ALLOWING ANOTHER QUICK MOVING LOW TO TRACK ACROSS THE
REGION TONIGHT AND SUNDAY MORNING. THIS SYSTEM WILL BRING ANOTHER
GENERAL LIGHT SNOWFALL TO THE AREA... FOLLOWED BY A FRESH SHOT OF
ARCTIC AIR FOR THE BEGINNING OF THE NEW WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
WE WILL STILL BE DEALING WITH SOME LEFTOVER LAKE EFFECT SNOW FOR
AWHILE THIS MORNING OVER THE EASTERN LAKE ONTARIO COUNTIES AS THE
NORTHWEST FLOW OF ARCTIC AIR CONTINUES ON THE BACK SIDE OF THE
RETREATING NEWFOUNDLAND LOW. THE 850 MB RIDGE IS NOT EXPECTED TO
CREST OVER THE AREA UNTIL MIDDAY. WE WILL KEEP SOME ADDITIONAL
ACCUMULATIONS IN EARLY BUT NOT ENOUGH TO EXTEND THE LAKE EFFECT SNOW
WARNING. DRYING AND WARMING ALOFT AFTER DAYBREAK WILL HELP DIMINISH
THE ACTIVITY EVEN BEFORE THE 850 MB RIDGE CRESTS OVER US. FOR THE
REST OF THE AREA THERE SHOULD BE AT LEAST PARTIAL CLEARING FOR
SEVERAL HOURS AS A SURFACE RIDGE QUICKLY MOVES EAST ACROSS THE CWA.

NO TIME FOR A BREATHER THOUGH BECAUSE AN IMPRESSIVE UPPER TROUGH
DIGGING ACROSS THE UPPER MISSISSIPPI VALLEY IS SPAWNING A SURFACE
LOW WHICH IS FORECAST TO TRACK QUICKLY NORTHEAST TO EASTERN MICHIGAN
BY THIS EVENING AND NEAR TORONTO BY SUNDAY MORNING. AT THIS TIME IT
LOOKS LIKE SNOW IN ADVANCE OF THIS SYSTEM WILL OVERSPREAD THE
WESTERN ZONES LATE THIS AFTERNOON OR EARLY EVENING AND THEN ACROSS
THE REST OF THE CWA OVERNIGHT. ALTHOUGH THERE WILL BE AN INITIAL
SURGE OF LIFT ASSOCIATED WITH THE NOSE OF AN 850 MB 50 KNOT JET FOR
SEVERAL HOURS ACROSS THE REGION...THIS DOES NOT LOOK LIKE A VERY
IMPRESSIVE QPF EVENT. WE WILL LIKELY GET DRY SLOTTED LATE TONIGHT
FROM THE WEST THROUGH THE FINGER LAKES REGION AFTER THE COLD FRONT
MOVES THROUGH. ONLY A COUPLE OF INCHES FOR MOST AREAS...UP TO 4
INCHES FOR THE EASTERN LAKE ONTARIO REGION.

TEMPERATURES WILL BE A LITTLE MILDER TODAY THAN THEY HAVE BEEN WITH
WINDS ON THE WANE. STEADY TEMPERATURES FOR MOST OF THE NIGHT BUT A
DROP IN THE WEST BEFORE DAYBREAK AS COLD ADVECTION BEGINS.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
THE RETURN OF COLD ADVECTION IS THE DOMINANT INFLUENCE IN THE SUNDAY
TO MONDAY TIMEFRAME. THE COLD FRONT WILL HAVE CROSSED THE FORECAST
AREA BY DAYBREAK ON SUNDAY WITH TEMPERATURES SHOWING A FALLING TREND
THROUGHOUT SUNDAY AND SUNDAY NIGHT. 850MB TEMPS FALL TO -16C SUNDAY
EVENING AND AGAIN AID IN THE REDEVELOPMENT OF LAKE EFFECT SNOW EAST
AND SOUTHEAST OF LAKE ONTARIO ON SUNDAY NIGHT AND MONDAY. LAKE SNOW
SHOULD BE ON A WANING TREND MONDAY NIGHT AS RIDGING OVER THE CENTRAL
LAKES BUILDS EASTWARD BY TUESDAY MORNING.

TEMPERATURES WILL ALSO RETURN TO COLDER READINGS SUNDAY NIGHT
THROUGH MONDAY NIGHT. LOWS SUNDAY NIGHT WILL FALL BACK TO THE LOWER
TO MID TEENS...CLIMBING TO THE LOWER TO MID 20S ON MONDAY AND BACK
TO THE LOWER TEENS MONDAY NIGHT. UPPER 20S TO LOW 30S CAN BE
EXPECTED ON TUESDAY WITH MORE SUNSHINE AND WARMING OF TEMPS ALOFT.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
THE FIRST HALF OF THE LONG TERM PERIOD STILL LOOKS AS IF IT WILL
FEATURE A RETURN TO GENERALLY DRY WEATHER AND WARMER TEMPERATURES...
WITH THE GFS/ECMWF REMAINING IN GOOD AGREEMENT ON A STRONG SURFACE
RIDGE DRIFTING EAST ACROSS THE CENTRAL AND EASTERN LAKES ON
TUESDAY...THEN OFF THE ATLANTIC COASTLINE ON WEDNESDAY. AS A
RESULT...TEMPERATURES WILL MODERATE SOME BUT WILL STILL BE A BIT
BELOW NORMAL ON TUESDAY...BEFORE CLIMBING TO OR SLIGHTLY ABOVE
SEASONAL NORMS ON WEDNESDAY AS A SOUTHERLY FLOW OF MILDER AIR
ENVELOPS THE AREA IN THE WAKE OF THE DEPARTING RIDGE. DESPITE THE
GENERAL WARM AIR ADVECTION PATTERN...ANY PRECIP SHOULD REMAIN TO OUR
NORTH AND WEST UNTIL WEDNESDAY AFTERNOON...AFTER WHICH THE NEXT
FRONTAL BOUNDARY SHOULD APPROACH AND CROSS THE REGION. GIVEN THE
MARGINAL BOUNDARY LAYER TEMPERATURES EXPECTED DURING THIS
PERIOD...WILL CONTINUE TO COVER THIS WITH A CHANCE OF RAIN/SNOW FOR
NOW.

THE FRONT FADES OUT ON THURSDAY AND ZONAL FLOW DEVELOPS THURSDAY
NIGHT. THERE WILL REMAIN A BROAD AREA OF SOUTHERLY FLOW ACROSS A
DIFFUSE THERMAL BOUNDARY WHICH WILL SUPPORT CHANCE POPS FOR RAIN
DURING THE DAY AND SNOW AT NIGHT FROM THURSDAY THROUGH FRIDAY.

&&

.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
ORGANIZED LAKE SNOWS SOUTHEAST OF LAKE ONTARIO WILL GENERATE
IFR CONDITIONS TONIGHT...GENERALLY FROM SODUS TO AREAS SOUTH OF
KART.

WEAKER LAKE SNOWS OVER THE WESTERN END OF LAKE ONTARIO WILL LOWER
CIGS/VSBYS TO MVFR AT TIMES NORTHEAST OF KBUF UNTIL ABOUT 08Z.
THE WESTERLY UPSLOPE FLOW AND NORTHWEST FETCH OFF LAKE HURON WILL
ALSO GENERATE LIGHT SNOW FOR AWHILE TONIGHT BETWEEN KBUF AND
KJHW...OCCASIONALLY LOWERING CONDITIONS TO MVFR. OTHERWISE...EXPECT
MAINLY VFR CONDITIONS AT MOST TAF SITES AFTER 08Z.

THE LINGERING LAKE SNOWS OFF LAKE ONTARIO WILL DIMINISH SATURDAY
MORNING...RESULTING IN VFR CONDITIONS. LOW PRESSURE TRACKING
NORTHEAST TOWARD THE CENTRAL GREAT LAKES WILL BRING INCREASING MID
LEVEL CLOUDS SATURDAY AFTERNOON. A LOW LEVEL JET SURGING AHEAD OF
THIS LOW WILL CAUSE LIGHT SNOW TO BREAK OUT AROUND 04Z SUNDAY. THE
LOW LEVEL JET MAY ALSO RESULT IN LLWS AT ALL TAF SITES LATE IN THE
TAF PERIOD.

OUTLOOK...
SATURDAY NIGHT...IFR IN LIGHT SNOW.
SUNDAY...MVFR IN SCATTERED SNOW SHOWERS.
MONDAY ARES OF IFR IN IN SNOW SHOWERS.
TUESDAY AND WEDNESDAY...VFR.

&&

.MARINE...
WINDS WILL RELAX TODAY AS A RIDGE OF HIGH PRESSURE PASSES OVER THE
REGION. WINDS WILL BECOME BRISK EASTERLY THIS AFTERNOON AHEAD OF
ANOTHER LOW WHICH WILL MOVE OVER OR NORTH OF THE LAKE BY SUNDAY
MORNING. LOOK FOR ANOTHER PERIOD OF STRONG WEST TO NORTHWEST WINDS
IN THE WAKE OF THIS STORM SUNDAY AND MONDAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 9 AM EST THIS MORNING FOR LOZ042-
         043.
         SMALL CRAFT ADVISORY UNTIL 2 PM EST THIS AFTERNOON FOR
         LOZ044.

&&

SYNOPSIS...WCH
NEAR TERM...SAGE
SHORT TERM...WCH
LONG TERM...WCH
AVIATION...TJP
MARINE...WCH
Hazardous weather outlook, Feb 21, 12:09 AM EST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
1209 AM EST SAT FEB 21 2009

NYZ001>003-010-011-013-014-021-220515-
NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-LIVINGSTON-ONTARIO-
ALLEGANY-
1209 AM EST SAT FEB 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ012-019-020-085-220515-
WYOMING-CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE-
1209 AM EST SAT FEB 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

MORE LAKE AND TERRAIN-ENHANCED SNOWS WILL AGAIN BE POSSIBLE SUNDAY
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ004>006-220515-
WAYNE-NORTHERN CAYUGA-OSWEGO-
1209 AM EST SAT FEB 21 2009

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 5 AM EST EARLY THIS
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SIGNIFICANT LAKE SNOWS WILL AGAIN BE POSSIBLE SUNDAY NIGHT AND
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ007-008-220515-
JEFFERSON-LEWIS-
1209 AM EST SAT FEB 21 2009

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 5 AM EST EARLY THIS
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

MORE LAKE AND TERRAIN-ENHANCED SNOWS WILL AGAIN BE POSSIBLE SUNDAY
NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-220515-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
1209 AM EST SAT FEB 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

TJP

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 7:18 PM ESTLake Effect Snow AdvisoryBUFGenesee, Monroe, Niagara, Orleans5 hr
Feb 21, 3:04 PM ESTLake Effect Snow WatchBUFCayuga, Oswego, Wayne13 hr
Feb 21, 3:52 PM ESTGale WatchBUF12 hr

Nearby

Small Craft Advisories in New York, 2009Every small craft advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.